Home / Specialties / Neuropathy & Pain / Awareness of Side Effects

Awareness of Side Effects

Sep 17, 2019
 

After starting a new medication (gabapentin) for his neuropathy, a patient of mine gained 30lbs and presented with peripheral edema without symptoms.

Not knowing that this could be a side effect of the gabapentin he did not bother to call the office when the edema had started. Instead, he waited until his next appointment — 3 months later. When he finally returned, we stopped the medication and within another 3 months the weight was off and the swelling was gone.

Lesson Learned:  When starting a new treatment, make sure your patient is aware of any potential side effects and if they notice any, to contact you. Even though the patients will get an information sheet when they fill the prescription at the pharmacy, which they may not even read, getting them the information when they are in the office will be more effective.

Jessica Kerr, PharmD, CDE

Editor’s Note: Oftentimes when a person starts on a TZD we give them a warning about leg swelling and inflammation. Since TZDs can take up to 14 weeks to reach full effect the swelling may only begin to appear 6-7 months after the start of the medication, and often the patient has started other medications that could be incorrectly blamed for the problem.

 

 

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

 

 

 

 

 

Copyright © 2011, 2019 HIPER LLC